Alert archive / Wisconsin / Small Craft Advisories in 2018
Small Craft Advisory 93, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at Dec 28, 2018, 8:59 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2018, 8:59 AM CST (14:59 UTC)
- Expired
- Dec 29, 2018, 12:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
061 WHUS73 KGRB 281459 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 859 AM CST Fri Dec 28 2018 LMZ541>543-282300- /O.EXP.KGRB.MF.Y.0021.000000T0000Z-181228T1500Z/ /O.EXT.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 859 AM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ521-522-282300- /O.NEW.KGRB.SC.Y.0093.181228T1500Z-181229T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 859 AM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect until midnight CST tonight. * WINDS...North winds at 15 to 25 knots. A few higher gusts up to 30 knots possible along Door county. * WAVES...3 to 5 feet for the bay and nearshore areas of Door County. 2 to 4 feet for the southern bay, and nearshore areas of Kewaunee and Manitowoc counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
3 follow-up statements
091 WHUS73 KGRB 281510 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 910 AM CST Fri Dec 28 2018 LMZ521-522-282315- /O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 910 AM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots. * WAVES...2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ541>543-282315- /O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 910 AM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots with gusts up to 30 knots. A few higher gusts possible. * WAVES...3 to 5 feet, building to 4 to 6 feet in the afternoon. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
843 WHUS73 KGRB 282148 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 348 PM CST Fri Dec 28 2018 LMZ521-522-290600- /O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 348 PM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts late. * WAVES...2 to 4 feet...subsiding to 1 to 3 ft late. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ541>543-290600- /O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 348 PM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts late. * WAVES...3 to 5 feet, subsiding to 2 to 4 feet late. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
667 WHUS73 KGRB 290304 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 904 PM CST Fri Dec 28 2018 LMZ521-522-290600- /O.CON.KGRB.SC.Y.0093.000000T0000Z-181229T0600Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- 904 PM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts late. * WAVES...2 to 4 feet...subsiding to 1 to 3 ft late. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ541>543-290600- /O.CON.KGRB.SC.Y.0092.000000T0000Z-181229T0600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 904 PM CST Fri Dec 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WINDS...North winds at 15 to 25 knots...easing to 10 to 20 kts late. * WAVES...3 to 5 feet, subsiding to 2 to 4 feet late. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 6:21 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Dec 28, 6:21 AM CST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 621 AM CST Fri Dec 28 2018 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Saturday Issued at 348 AM CST Fri Dec 28 2018 Many forecast issues to contend with this morning, including precipitation type/trends, fzra/fzdz potential, lake-effect snow over Vilas county, fog trends, headline decisions and temperatures. A surface low was moving through the central part of the Upper Peninsula early this morning, with a trailing cold front sagging south into north central WI. A dry slot had caused precipitation to taper off over most of the forecast area, except over north central WI, which was being impacted by the upper deformation zone. Mixed precipitation was occurring over the far northwest part of the forecast area, where colder air was moving into the region. The cold front will continue to shift southeast through the region, and exit Manitowoc county during the early afternoon. At any given location there may be a brief window of opportunity for light freezing rain/drizzle after the frontal passage, as deep saturation and ice nucleation (leading to snow) may lag the arrival of sub-freezing surface temperatures by a couple hours. However, forecast soundings show that temperatures in the saturated layer remain at -8 to -10 C during this brief window, so there is a possibility that rain may just change over to snow. If freezing precipitation does develop, it should be light, as forecast soundings indicate post-frontal drying in the surface to 900 mb layer. There is also concern as to whether pavement temperatures will cool off quickly enough for ice accumulations to develop. There will be some light snow accumulations, especially over Vilas county, where lake-effect snow showers are anticipated. Conditions are not conducive to significant accumulations, as wind trajectories are too northerly for much of the event, and inversion heights will be lowering later on. Expect an inch or two of accumulation across Vilas county, with the greatest amounts in the northwest part of the county. Another band of light snow may develop in parts of central WI and the Fox Valley/lakeshore areas during the early to mid afternoon as the cold front and a short-wave trough move through. Would only expect a half inch to an inch of snow with this band. If roads remain wet when the cold air arrives, a flash freeze could occur. However, with little precipitation occurring over much of the area right now, and winds picking up prior to the arrival of sub-freezing temperatures, roads may have time to dry off a bit. Have opted to not issue any winter weather headlines at this time, given uncertainty of freezing precipitation and flash freeze potential. Will highlight the concerns in a special weather statement and the hazardous weather outlook. Earlier, there were several observing sites in central and northeast WI reporting dense fog, but conditions have improved since then. The exception is on Lake Michigan, where web cams indicate dense fog. Will issue a marine dense fog advisory until 15z, when models indicate that substantial improvement in visibilities will occur on the lake. A much colder air mass will settle into the area tonight. Partial clearing is expected overnight, which should allow temperatures to drop into the single digits northwest, and teens southeast. Highs on Saturday should be in the upper teens to middle 20s. .LONG TERM...Saturday Night Through Thursday Issued at 348 AM CST Fri Dec 28 2018 Tranquil weather pattern expected Saturday night as high pressure moves away from the area. Low temperatures a little tricky due to cold day on Saturday and pressure gradient doesn't tighten until later during the night. It is possible low temperatures could occur during the evening, then gradually rise overnight, especially across north-central Wisconsin. On Sunday, low pressure is expected to move into the northern plains. Increasing southerly winds on Sunday will bring in milder air with highs in the 30s. The next chance of light snow will be Sunday night, although confidence is low in this happening. There is a better chance of light snow Monday (mixed with some rain across northeast Wisconsin) and Monday night with arctic cold front dropping southward across the area. There will be a period of favorable conditions for lake effect snow showers across the far north later Monday night into Tuesday morning that could bring some snow accumulations to the far north, especially the snow belt region of northwest Vilas County. The chances of lake effect snow showers will continue into Tuesday evening, before winds back enough to shut off the moisture off the lake. Wind chill readings in the teens below to around 20 below zero are possible north and west of the Fox Valley late Tuesday night into Wednesday morning. It will be cold Wednesday with highs in the teens. High temperatures on Thursday should moderate back into the 20s. && .AVIATION...for 12Z TAF Issuance Issued at 548 AM CST Fri Dec 28 2018 Flight conditions were IFR/MVFR at most observing sites early this morning. Spotty light rain or drizzle was occurring over most of the region, with light snow in the colder air across north central WI. A cold front situated across northeast and central WI is expected to push through the rest of the forecast area by early afternoon, bringing gusty north winds and a wintry mix of precipitation changing to snow. There may be a brief window of opportunity for some light freezing rain/drizzle after the frontal passage, but rain may also change directly to snow. The steadiest snow will occur across Vilas county (lake-effect), and across parts of central WI, the Fox Valley and lakeshore areas during the afternoon. Look for flight conditions to remain in the IFR/MVFR range through the day, with improving visibilities and lingering MVFR ceilings through the evening. Partial clearing is expected overnight. North winds will gust to 20 to 25 knots in the wake of the cold front, with higher gusts expected near Lake Michigan. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......Eckberg AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 28, 3:53 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 353 AM CST Fri Dec 28 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 353 AM CST Fri Dec 28 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Hazardous travel is also possible today as rain changes to freezing drizzle or snow from northwest to southeast. The changeover is not expected to reach the Fox Valley and lakeshore until the afternoon. The combination of wet pavement, falling rain and snow, and temperatures dropping below freezing could cause untreated roads, bridges and sidewalks to become snow or ice covered and slippery at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hazardous travel is possible at times Monday into Tuesday due to light snow. Bitter cold air is expected to arrive Tuesday into Tuesday night. Wind chills in the teens below to around 20 below zero are expected late Tuesday night into Wednesday morning north and west of the Fox Valley. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall measurements or occurrences of freezing drizzle to the National Weather Service in Green Bay. LMZ521-522-541>543-291000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 353 AM CST Fri Dec 28 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight North-northwest winds may gust to near gale force at times near Deaths Door this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. Kieckbusch/Eckberg
In the hours before
Special weather statement, Dec 28, 4:13 AM CST, 4 hours 46 minutes before
Special Weather Statement National Weather Service Green Bay WI 413 AM CST Fri Dec 28 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281800- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 413 AM CST Fri Dec 28 2018 ...HAZARDOUS TRAVEL POSSIBLE TODAY... Hazardous travel is possible today as rain changes to freezing drizzle or snow from northwest to southeast, in the wake of a cold frontal passage. The changeover is expected to occur over north central and far northeast Wisconsin this morning, and in central Wisconsin, the Fox Valley and lakeshore areas in the early to mid afternoon. The combination of wet pavement, falling rain and snow, and temperatures dropping below freezing could cause untreated roads, bridges and sidewalks to become snow or ice covered and slippery. Snow accumulations should be fairly light, with an inch or two possible in Vilas county, and a dusting to an inch elsewhere. Ice accumulations should be spotty and light, with some locations receiving a light glaze. Motorists should be prepared for deteriorating road conditions as colder temperatures arrive, precipitation changes to a wintry mix, and wet roads become snow or ice covered. Kieckbusch
Local storm report, Dec 28, 8:21 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 AM CST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW RHINELANDER 45.63N 89.41W
12/28/2018 M0.5 INCH ONEIDA WI BROADCAST MEDIA
&&
TIMMUThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:38 AM CST | Marine Dense Fog Advisory | GRB | 4 hr |
Nearby
Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.